Ask the Doctors

Dear Doctor: I've been having trouble with my handwriting, not being able to control the letters. I have also had an occasional tremor in my little finger, and have an ongoing problem with a "frozen shoulder." Do you think a neurological evaluation would be appropriate?

Dear Reader: While this collection of symptoms can certainly be benign, the fact that they are occurring together gives us pause. We're happy to help you by discussing them here. However, we also urge you to make an appointment with your family doctor. He or she will have an understanding of your medical history and can make an informed decision regarding a neurological evaluation.

Let's start with the frozen shoulder. This condition, which is also called "adhesive capsulitis," usually develops gradually. The symptoms -- stiffness and pain in the shoulder joint, which results in a limited range of motion -- tend first to grow more severe, and then slowly begin to improve. The condition usually resolves by itself over the course of months or a few years. Some people categorize the arc of the condition in three distinct phases -- freezing, frozen and thawing.

Frozen shoulder can occur after surgery, or as the result of an injury like a broken bone or damaged rotator cuff. It can arise in people with diabetes, those who have suffered a stroke, people with a thyroid condition, with cardiovascular disease, and in individuals with Parkinson's disease. It's more common among women than men, and in people over the age of 40.

Treatment can include the use of over-the-counter NSAIDs for pain, as well as any mobility and range-of-motion exercises that the patient can tolerate. In severe cases, oral steroids or a steroid injection can bring relief.

When it comes to handwriting, things get a bit trickier. The onset of problems with handwriting can, as you referenced in your question, signal a neurological problem. You mention not being able to "control the letters," and we're not sure whether that's due to shakiness in your hands, or that the letters are not the size and shape you are trying to form.

Shaky handwriting can be caused by something as harmless as too much caffeine, the side effect of a medication or even lack of practice. With so many of us trading in our pens for keyboards of all sizes, handwriting suffers.

A common cause of shakiness, particularly in the hands, is something known as an "essential tremor." While not dangerous, it can become worse over time and interfere with simple tasks. Tremors are also associated with diseases like Parkinson's. However, in Parkinson's, the tremors are most prominent when the hand or limb is at rest. In an essential tremor, the shakiness worsens with movement.

Changes in handwriting have also been associated with certain types of dementia, as well as Alzheimer's disease. In Parkinson's disease, handwriting becomes progressively smaller, a condition known as micrographia.

We can tell from your letter that this cluster of symptoms worries you. Please, as we said at the start of our reply, do see your doctor. Whatever the cause turns out to be, you'll have the advantage of an early diagnosis.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors